Kentucky, 2016

Hail in Kentucky, February 21, 2016

February 21, 2016 · NWS ILN · 1 event in 1 county or zone

An area of showers and scattered thunderstorms developed ahead of a weak surface low which traveled eastward along a frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of showers and scattered thunderstorms developed ahead of a weak surface low which traveled eastward along a frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 21, 12:48 AM EST, 38 minutes earlier.

Area forecast discussion, Feb 21, 12:48 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1248 AM EST SUN FEB 21 2016

.SYNOPSIS...
LOW PRESSURE TRAVELING NEAR THE OHIO RIVER WILL BRING SHOWERS AND
A FEW THUNDERSTORMS TO SOUTHERN LOCATIONS LATE TONIGHT THROUGH
EARLY SUNDAY. HIGH PRESSURE AND A DRY AIRMASS ARE FORECAST TO PUSH
ACROSS THE GREAT LAKES AND OHIO VALLEY MONDAY AND TUESDAY.
VIGOROUS LOW PRESSURE WILL BRING THE LIKELIHOOD FOR SHOWERS
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SHOWERS AND EMBEDDED THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN AREA
OF LOW PRESSURE OVER SE MISSOURI...SOUTHERN ILLINOIS...AND
SOUTHERN INDIANA THIS EVENING. COVERAGE SHOULD EXPAND AS THE PCPN
MOVES INTO THE SRN PART OF THE FORECAST AREA OVERNIGHT.

MODELS CONTINUE TO SHOW MOISTURE AND LIFT INCREASING DURING THE
OVERNIGHT HOURS IN RESPONSE TO A STRENGTHENING LOW LEVEL JET
ALIGNED WITH THE LOW. WITH ELEVATED INSTABILITY INDICATED ON MODEL
SOUNDINGS...HAVE A CHANCE FOR THUNDERSTORMS FOR THE SOUTHERN PART
OF THE FA. THERE WILL BE A TIGHT GRADIENT IN TERMS OF WHO GETS
RAINFALL AND WHO REMAINS DRY. CATEGORICAL POPS WILL BE USED FOR
THE SRN CWFA WHILE DRY CONDITIONS ARE EXPECTED ACROSS THE FAR
NORTH. LOCATIONS ALONG THE I-70 CORRIDOR...INCLUDING THE
DAYTON/COLUMBUS METROS...WILL BE NEAR THE DIVIDING LINE. ALTHOUGH
WE HAVE DRIED OUT SOME OVER THE LAST TWO DAYS DUE TO UNSEASONABLY
WARM TEMPERATURES AND WIND...RAINFALL AMOUNTS OVERNIGHT MAY BE
LOCALLY HEAVY IN A SHORT DURATION...ESPECIALLY WHERE THUNDERSTORMS
OCCUR. GENERALLY RAINFALL AMOUNTS WILL RANGE FROM A HALF INCH TO
AN INCH ALONG AND SOUTH OF THE OHIO RIVER OVERNIGHT INTO SUNDAY
MORNING...WITH SOME LOCAL HIGHER AMOUNTS POSSIBLE. AS A
RESULT...SOME CREEKS AND STREAMS MAY RUN HIGH ALONG WITH A SMALL
POSSIBILITY FOR LOCALIZED FLOODING DUE TO RELATIVELY LOW FFG
VALUES. WILL PLACE THIS THREAT IN THE HWO FOR TONIGHT INTO SUNDAY
MORNING.

TEMPERATURES WILL VARY SIGNIFICANTLY FROM SOUTH TO NORTH. LOWS
WILL RANGE FROM THE MID 30S FAR NORTH DUE TO THINNER CLOUDS...TO
THE MID 50S FAR SOUTH DUE TO WAA FROM THE APPROACH OF THE LOW
ALONG WITH THICKER CLOUDS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
LOW PRESSURE WILL BE MOVING EAST ON SUNDAY MORNING...TAKING
SHOWERS/EMBEDDED THUNDERSTORMS WITH IT. MODELS THEN INDICATE A
PERIOD OF DRY WEATHER FROM SUNDAY NIGHT THROUGH MONDAY NIGHT AS
HIGH PRESSURE MOVES ACROSS THE GREAT LAKES.

HIGH TEMPERATURES IN THE LOW TO UPPER 50S ARE EXPECTED FOR
SUNDAY. COLD ADVECTION AND LIMITED SUNSHINE WILL YIELD HIGHS
MAINLY IN THE LOW TO MID 40S MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
SPLIT UPPER LEVEL FLOW REGIME WITH ILN/S FA ON THE BACK SIDE
OF RETREATING SFC HIGH PRESSURE TUESDAY. FOCUS SHIFTS TO DIGGING
SRN STREAM SHORTWAVE ENERGY THAT CLOSES OFF UPR LEVEL LOW OVER
SRN PLAINS TUESDAY AFTN. FLOW BACKS OVER OHIO VALLEY AHEAD OF
THIS FEATURE WILL SFC TROF DEVELOPING INTO UPPER OHIO VALLEY.
WILL CONTINUE CHANCE POPS OF RAIN SHOWERS OVER ILN/S SE COUNTIES
TUESDAY AFTN.

MID LEVEL LOW EJECTS NE INTO THE LOWER OHIO VALLEY WED AND THE GREAT
LAKES WED NIGHT/THURSDAY. ASSOCIATED STRONG SFC LOW PRESSURE
DEEPENS AND TRACKS NE INTO THE REGION. GFS 00Z DETERMINISTIC SOLN
WAS TAKING THIS LOW THRU IN AND EXTREME NW OHIO WED NIGHT BUT HAS
TRENDED CLOSER TO THE ECMWF SOLN TAKES THE LOW THRU ILN/S FA. GFS
ENSEMBLE MEAN SOLN IS EVEN FURTHER EAST THAN ECMWF. WITH SUCH A
SPREAD WILL FOLLOW A MIDDLE OF THE ROAD SOLN CLOSER TO THE ECMWF.
WILL CONTINUE CHC POPS TUESDAY NIGHT WITH THE HIGHEST POPS SE. WILL
HAVE RAIN IN THE SE AND A MIX ACRS ENTIRE FA BY MORNING.

WILL THEN RAMP POPS UP TO LIKELY WED AFTN/WED NIGHT AS LOW LEVEL
FORCING IS ENHANCED BY H8 CONVERGENCE ASSOCIATED WITH 45-50 KT LLJ.
DUE TO WAA WILL HAVE ENTIRE REGION CHANGE TO RAIN AND THEN CHANGE TO
SNOW WED NIGHT AND THURSDAY AS LOW LEVEL CAA DEVELOPS AND THE UPPER
LOW PASSES OVER THE REGION. A COUPLE OF INCHES OF SNOW ACCUMULATION
IS POSSIBLE BUT WITH THE LARGE SPREAD IN MODEL SOLNS THERE IS A
GOOD DEAL OF UNCERTAINTY AT THIS TIME.

A CHANCE OF SNOW SHOWERS WILL CONTINUE THURSDAY/THURSDAY NIGHT IN CAA
AND NWRLY FLOW AS THE UPPER LOW TRACKS INTO SE CANADA. THESE SNOW
SHOWERS MAY MIX WITH RAIN SHOWERS SOUTH THURSDAY AFTN.  SURFACE HIGH
PRESSURE WILL BEGIN TO BUILD INTO THE REGION FRIDAY OFFERING COLD
BUT DRY WEATHER CONDITIONS. FOLLOWING LESS AGGRESSIVE ECMWF SOLN WILL
KEEP DRY CONDITIONS SATURDAY WITH A MINOR MODERATION OF TEMPERATURES
AS A SOUTHERLY FLOW BEGINS TO DEVELOP ON THE BACKSIDE OF SFC HIGH
PRESSURE.

TEMPERATURES WILL BE ABOVE NORMAL TUESDAY WITH HIGHS IN THE
MID/UPPER 40S. THIS TREND TO CONTINUE WEDNESDAY WITH HIGHS FROM THE
LOWER 40S NW TO NEAR 50 SE. READINGS ARE EXPECTED TO BE AROUND 5
DEGREES BELOW NORMAL THURSDAY AND FRIDAY WITH HIGHS GENERALLY IN THE
MID/UPPER 30S. READINGS ARE EXPECTED TO BE ONLY A FEW DEGREES WARMER
ON SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD AND AFFECT CVG/LUK
AND ILN WITH MVFR CIGS/VSBYS IN PREVAILING RAINFALL THIS MORNING.
MODELS SHOWING THAT THE NORTHERN EDGE OF PRECIP WILL NOT AFFECT
KDAY/KCMH/KLCK DIRECTLY BUT WILL BE NEAR ENOUGH THAT VCSH WITH A
SLIGHTLY LOWER CIG IS APPROPRIATE THROUGH THE PREDAWN HOURS.

PREVAILING RAIN WILL EXIT W-E THIS MORNING AND CIGS WILL LIFT OVER
SOUTHERN TAF SITES TO VFR. OVERNIGHT...A SHOT OF COLD AIR ON
NORTHERLY WINDS WILL PASS OVER THE NORTHERN TAF SITES AND LIKELY
CONDENSE A LOW CIG AOA 1KFT WITH SOME VSBY RESTRICTIONS IN FOG.

OUTLOOK...MVFR/IFR CIGS/VSBYS ARE POSSIBLE WEDNESDAY AND THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO/HICKMAN
SHORT TERM...CONIGLIO/HICKMAN
LONG TERM...AR
AVIATION...FRANKS
Hazardous weather outlook, Feb 20, 7:56 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
756 PM EST SAT FEB 20 2016

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-211200-
WAYNE-FAYETTE-UNION-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN-LICKING-PREBLE-
MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-
756 PM EST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-211200-
FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
756 PM EST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

LOW PRESSURE WILL MOVE THROUGH THE OHIO VALLEY OVERNIGHT. SHOWERS
AND EMBEDDED THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM. MODERATE TO
LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY WHERE
THUNDERSTORMS OCCUR. THE SOIL ACROSS THE REGION REMAINS MOIST. AS
A RESULT...MODERATE TO LOCALLY HEAVY RAINFALL OVER A SHORT PERIOD
OF TIME MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY ALONG FAST
RESPONDING CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE WILL MOVE AWAY ON SUNDAY. MODERATE TO LOCALLY HEAVY
RAINFALL MAY LINGER INTO THE MORNING HOURS...WITH LOCALIZED
FLOODING REMAINING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT THEIR RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN WILMINGTON.

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
February 21, 1:26 AM EST to 1:30 AM EST
Where
Boone County, 1.76 mi WNW of Walton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.880, -84.630

Dime size hail fell near mile marker 173 on I-75.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612240.